Alert archive / Massachusetts / Small Craft Advisories in 2019
Small Craft Advisory 96, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this small craft advisory at Jul 17, 2019, 12:22 PM EDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2019, 12:22 PM EDT (16:22 UTC)
- Expired
- Jul 17, 2019, 5:47 PM EDT
- In force
- 5 hr
- Issued by
- NWS Boston/Norton, MA
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Jul 17, 10:06 AM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, Jul 17, 10:06 AM EDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 1006 AM EDT Wed Jul 17 2019 .SYNOPSIS... A cold front will approach the region later today, with the threat of scattered showers and thunderstorms, along with the potential of heavy rainfall. As the front pushes across tonight, the remnants of Barry with bring more showers with locally heavy rainfall, along with scattered thunderstorms which will continue through most of Thursday. Hot and humid conditions settle in for Friday through Sunday with heat related headlines likely. A cold front sweeps through the region Monday with scattered showers and thunderstorm. High pressure then builds over New England Tuesday bringing seasonable temperatures and much lower humidity. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 1005 am update... * A few strong-severe t-storms possible this afternoon into this evening along with a heavy rain/localized flood threat An abundance of clouds were in place at mid morning across southern New England along with a few spot showers. There was also a small cluster of brief heavy showers and thunderstorms near the southern RI coast. This isolated activity at mid morning have developed in the warm air advection pattern. However, the main show is expected this afternoon into this evening as scattered showers and thunderstorms develop ahead of an approaching cold front. While clouds have limited heating this morning, we were starting to see some breaks develop across the interior. This should allow high temperatures to reach the upper 80s in many locales with a few lower 90s also possible. Dewpoints of 70+ should generate 1500 to 2500 J/KG of Cape this afternoon. The big limiting factor will be poor mid level lapse rates which will likely keep this from being a widespread severe weather event. However, with shear increasing to between 30 and 35 knots with 70+ dewpoints a few strong to severe thunderstorms are certainly possible with localized damaging wind gusts the main concern. In fact, an isolated wet microburst is also possible in this environment. In addition...Pwats of 2+ inches will result torrential rainfall with any thunderstorms and bring the threat for localized flooding. So in a nutshell...while a widespread severe weather event is unlikely a few strong to severe thunderstorms are certainly possible. The high Pwat atmosphere will be ripe for localized 1 to 2 inch per hour rainfall amounts and bring the risk for localized flooding. Lastly...the high dewpoint airmass will result in heat indices reaching the middle 90s this afternoon. In fact, its not out of the question that a few spots see heat indices into the upper 90s to near 100. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/... * A few strong to severe thunderstorms possible this evening * Heavy rainfall with localized urban & poor drainage flooding possible this evening through Thursday Tonight and Thursday... The front will slowly shift S into the region tonight as the mid level steering flow becomes nearly zonal. Will see winds shift to E-NE across N Mass mainly around midnight or so. Will continue to see the threat of thunderstorms that may produce gusty to possibly damaging winds through around 02Z, then should subside somewhat. However, the threat for heavy rainfall that may produce local urban/poor drainage flooding will continue, focusing on N CT/RI and SE Mass where the best moisture convergence and feed will be situated. Most short range high res models bring the bullseye of heavy rainfall across this portion of the region. Along with this, the nearly zonal flow will bring the remnants of Barry across central and southern areas overnight through midday Thursday, enhancing the rainfall even more. Current forecast QPF amounts could be from 1.5 to 2.5 inches from this afternoon through Thursday, mainly from the Mass Pike southward. With E-NE winds behind the slowly moving cold front, low level moisture will feed off the ocean, allowing the precip to linger through the majority of Thursday from S of Boston across SE Mass into RI and NE CT, but should see some diminishing precip further N and W during the afternoon. Highs on Thursday will mainly be in the 70s. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... Big Picture... Zonal flow across the northern half of the USA while subtropical high pressure controls the southern half. Remnants of Barry in the zonal flow will move east of Southern New England by Friday. Early next week the subtropical high builds north over the Western USA, while a trough digs over the Northeast USA. Normal 500-mb heights for mid July are 580 to 582 Dm. Forecast heights build to 591 Dm over the weekend, then trend to normal or a little lower early next week as the upper trough digs in. From this, we expect above-normal temperatures Friday-Saturday-Sunday, then expect warmer than normal temperatures through the weekend, then a trend to near normal temperatures early next week. General agreement among the model mass and thermal fields through the weekend. The fields early next week show a similar general pattern with small differences. Overall forecast confidence is moderate-high, but confidence in timing of the cold fronts Sunday- Monday is low-moderate. Concerns... Thursday night and Friday... Remnants of Barry pass south of Southern New England Thursday night. Winds are initially from the east and northeast, then turn from the north after the remnants move past. The east flow is a wet pattern is a wet pattern, especially in Eastern MA and potentially in Central MA and RI. Expect continued showers and scattered thunderstorms the first half of the night, diminishing to no precipitation in Western MA and Northern CT after midnight. PW values remain at 2 inches or more across RI and Eastern MA the first half of the night, then diminish overnight. This means continued potential for downpours in this area through midnight, then diminishing showers after midnight. Cross sections show lingering low-level moisture for clouds over all of the region Friday morning. So expect clouds to start Friday, and possibly some drizzle or widely scattered showers in Coastal MA Friday morning. But expect drying at cloud-level and warming temps aloft suppressing further shower development...700 mb temps climb above 10C...and so we should see clearing during the day. With dew points in the 60s, expect min temps Thursday night in the 60s. Increasing sun Friday will allow mixing to 850 mb, tapping temperatures of 18-20C which would support max sfc temps of upper 80s to mid 90s. We bumped guidance values up 3-5F to line up this these values. The temperatures and humidity will generate heat index values in the 90s. Friday night through Sunday... High pressure builds surface and aloft, cresting over Southern New England Saturday and then pulling south on Sunday. Temps at 700 mb crest about 13C Saturday, which should suppress anything that tries to form a shower. PW values fluctuate, but stay close to 2 inches through the weekend. So the airmass will have a good supply of moisture in it and surface dew points 70F to 75F. With dew points at that level, expect overnight min temps Friday night and Saturday night will be in the 70s to near 80, warm and muggy both nights. Mixing to 850 mb will tap temperatures of 21-23C, supporting max sfc temps of 95-100F. Heat index values will be above 100F most places and above 105F in some inland areas. Sunday starts quite warm aloft, but with the relaxing ridge we should see temps aloft lowering with time. Temps at 700 mb start the day above 10C, but lower just below by late in the day. This heat dome should suppress convection for at least the first half of the day. The question is whether the heat aloft diminishes enough to allow showers/tstms later in the day. Best chance for this would be across the northern half of Massachusetts. We have chance pops in this northern area during the afternoon/evening. Temps at 850 mb are forecast at 20-22C, which translates to another day well into the 90s at the surface. This brings the heat index to 95-100, similar to Friday. Monday-Tuesday... Cold front sweeps south from Canada Monday, with potential for showers/tstms. PW values linger between 1.5 and 2 inches until the front moves through, showing potential for downpours. High pressure then moves in behind the front Tuesday, bringing rain- free and less humid air. && .AVIATION /14Z WEDNESDAY THROUGH SUNDAY/... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Thursday/...Moderate confidence. Today... VFR conditions will dominate outside of scattered showers and thunderstorms mainly this afternoon and evening. However, some IFR conditions in low clouds may impact the southeast New England coast at times, especially this morning as high dewpoint air continues to stream into the region. Isolated showers mainly across southeast New England at mid morning with a small cluster of embedded thunderstorms across near the southwest RI coast. Broader area of showers/thunder over Western NY and Western PA will approach our area during the afternoon and into the evening. Additional SCT SHRA/Isold TSRA will develop from N-S during the day, some that may produce +RA and possibly gusty winds. IFR- LIFR conditions with any +RA. Lower confidence on exact timing of impacts. W-SW winds 5-10 kt, gusting up to 20 kt at times along the S coast. SCT-BKN CIGs becoming OVC late. Tonight... SCT-LKLY SHRA/CHC TSRA through most of the night. Continued +RA threat with IFR-LIFR conditions. W-SW winds 10 kt or less, shifting to E-NE from Cape Ann around 04Z S to near outer Cape Cod toward daybreak. CIGS lowering to IFR-LIFR with local IFR VSBYS in patchy fog along the S coast, Cape Cod and the islands and possibly into the CT valley around or after midnight. OVC conditions overall. Thursday... CAT SHRA across NE CT/RI/S coastal Mass Thu morning, with LKLY SHRA mainly near/S of the Mass Pike along with SCT TSRA. Conditions slowly improve, but SCT SHRA/Isold TSRA may linger inland, with better shot for SHRA/TSRA across E Mass/RI with onshore flow lingering. E-NE winds around 10 kt with some gusts up to 20 kt along E coastal terminals. KBOS Terminal... High TAF confidence this morning, then moderate confidence this afternoon and tonight. May see a few TSRA this afternoon and evening, along with possible +RA and gusty winds. KBDL Terminal... High TAF confidence this morning, then moderate confidence this afternoon and tonight. Main concern will be for a few VCTS this afternoon into tonight with possible +RA and gusty winds. Outlook /Thursday Night through Sunday/...High confidence. Thursday Night: Mainly VFR, with local IFR possible. Slight chance SHRA. Friday through Saturday Night: VFR. Sunday: VFR. Slight chance SHRA. && .MARINE... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Thursday/...High confidence. Today... High pressure pushes further offshore this morning. Meanwhile, a cold front approaches from the St Lawrence Valley. This will result in SW winds of 10 to 15 knots with gusts up to 20 knots across the southern waters. However, both wind gusts and seas should remain below small craft advisory thresholds. Potential for a few strong thunderstorms with localized strong winds later today into this evening, especially across the near shore waters. Tonight... A cold front will push S during the night, with SW winds shifting to E-NE across the eastern waters to outer Cape Cod, but will remain SW across the southern waters. Showers and isolated thunderstorms continue, which will be locally heavy at times. Areas of fog develop, mainly across the southern near shore waters to E of Cape Cod. Thursday... Winds gradually shift to E-SE across the southern waters during the day, with E-NE winds 10-15 kt across the eastern waters. Gusts up to 20 kt Thu morning on the eastern waters. Threat for showers with locally heavy rainfall, along with a few thunderstorms continues mainly from about Boston Harbor southward, though will start to diminish during the afternoon. Outlook /Thursday Night through Sunday/...High confidence. Thursday Night: Winds less than 25 kt. Slight chance of rain showers, slight chance of thunderstorms. Friday: Winds less than 25 kt. Friday Night: Winds less than 25 kt. Seas locally approaching 5 ft. Saturday through Saturday Night: Winds less than 25 kt. Areas of seas approaching 5 ft. Sunday: Winds less than 25 kt. && .CLIMATE... Record highs for Wednesday July 17 are as follows: BOS: 98F in 1977 & 1999 BDL: 97F in 1999 PVD: 97F in 1977 & 1999 ORH: 93F in 1900 Record highest min temps for Saturday July 20: BOS: 75 in 2016 BDL: 73 in 1975 PVD: 77 in 1983 ORH: 72 in 2013 Record highs for Saturday July 20: BOS: 99 in 1991 BDL: 100 in 1991 PVD: 101 in 1991 ORH: 92 in 1901 Record highest min temps for Sunday July 21: BOS: 81 in 1991 BDL: 74 in 1977 PVD: 77 in 1980 ORH: 73 in 1991 && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...WTB/EVT NEAR TERM...Frank SHORT TERM...EVT LONG TERM...WTB AVIATION...Frank/EVT/WTB MARINE...WTB/EVT CLIMATE...Staff
Hazardous weather outlook, Jul 17, 3:57 AM EDT, 8 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 357 AM EDT Wed Jul 17 2019 CTZ002>004-MAZ002>024-026-RIZ001>008-180800- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 357 AM EDT Wed Jul 17 2019 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Today and tonight. Remnants of Hurricane Barry will move across Southern New England bringing showers and scattered thunderstorms. Some of the thunderstorms may produce locally damaging wind gusts, especially from noon through this evening. Heavy downpours can also be expected with 1 to 2 inch per hour rain- fall rates which could lead to localized flooding of urban and poor drainage areas. Heavy rainfall is forecast with showers from this afternoon through tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday ... Remnants of Hurricane Barry will move across Southern New England bringing showers and scattered thunderstorms. Heavy downpours can be expected with 1 to 2 inch per hour rainfall rates which could lead to localized flooding of urban and poor drainage areas. Friday through Monday ... Increasing heat and humidity with the hottest conditions on Saturday. Much of the interior could have a heat index around 95F to 100F Friday and Sunday, and a heat index of 100F up to 110F on Saturday. A heat advisory would be issued for expected one-day heat indices of 100F to 104F, or two-day heat indices of 95F to 99F. Excessive heat warnings for expected one-day heat indices of 105F or higher. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for this afternoon and evening. ANZ230>237-250-251-254>256-180800- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 357 AM EDT Wed Jul 17 2019 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/us.nationalweatherservice.boston.gov You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Jul 17, 11:18 AM EDT, 1 hour 4 minutes before
Special Weather Statement National Weather Service Boston/Norton MA 1118 AM EDT Wed Jul 17 2019 CTZ002>004-MAZ002>022-026-RIZ001>007-172000- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Northern Middlesex MA- Northwest Providence RI-Southeast Providence RI-Western Kent RI- Eastern Kent RI-Bristol RI-Washington RI-Newport RI- Including the cities of Hartford, Windsor Locks, Union, Vernon, Putnam, Willimantic, Charlemont, Greenfield, Orange, Barre, Fitchburg, Framingham, Lowell, Lawrence, Gloucester, Chesterfield, Blandford, Amherst, Northampton, Springfield, Milford, Worcester, Foxborough, Norwood, Cambridge, Boston, Quincy, Taunton, Brockton, Plymouth, Fall River, New Bedford, Mattapoisett, Chatham, Falmouth, Provincetown, Ayer, Foster, Smithfield, Providence, Coventry, West Greenwich, East Greenwich, Warwick, West Warwick, Bristol, Narragansett, Westerly, and Newport 1118 AM EDT Wed Jul 17 2019 ...A FEW STRONG TO SEVERE THUNDERSTORMS ALONG WITH A LOCALIZED FLOOD THREAT EXIST THIS AFTERNOON AND EVENING... A cold front approaching southern New England will result in scattered showers and thunderstorms developing around mid afternoon persisting into the first part of the evening. A few of the thunderstorms may become strong to severe and produce isolated/localized wind damage. In addition...torrential rain may result in 1 to 2 inch per hour rainfall rates with the stronger thunderstorms. This may result in localized flooding, particularly if the activity occurs over urbanized centers. Lastly...these thunderstorms are expected to contain dangerous cloud to ground lightning. Please keep an eye and if you have outdoor plans be prepared to seek an indoor shelter if threatening weather approaches. Frank
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 1:24 PM EDT | Flash Flood Watch | BOX | Barnstable, Bristol, Essex, Franklin, Hampden, Hampshire and 5 more | 7 hr |
| Jul 17, 1:31 PM EDT | Special Weather Statement | BOX | Worcester | 59 min |
| Jul 17, 2:06 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampshire, Worcester | 54 min |
| Jul 17, 2:44 PM EDT | Severe Thunderstorm Warning | BOX | Hampden, Hampshire | 61 min |
| Jul 17, 2:59 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex, Norfolk, Worcester | 61 min |
| Jul 17, 3:05 PM EDT | Flash Flood Warning | BOX | Middlesex, Worcester | 115 min |
| Jul 17, 3:53 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex, Norfolk, Plymouth, Suffolk | 67 min |
| Jul 17, 3:56 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampshire, Middlesex, Worcester | 47 min |
| Jul 17, 3:59 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex, Norfolk, Plymouth, Suffolk | 61 min |
| Jul 17, 4:00 PM EDT | Special Marine Warning | BOX | 30 min | |
| Jul 17, 4:03 PM EDT | Flash Flood Warning | BOX | Middlesex, Norfolk, Plymouth, Suffolk | 117 min |
| Jul 17, 4:03 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampden, Hampshire, Worcester | 57 min |
| Jul 17, 4:23 PM EDT | Special Marine Warning | BOX | 52 min | |
| Jul 17, 4:24 PM EDT | Special Marine Warning | BOX | 66 min | |
| Jul 17, 4:38 PM EDT | Severe Thunderstorm Warning | BOX | Bristol, Norfolk, Plymouth, Worcester | 52 min |
| Jul 17, 4:42 PM EDT | Severe Thunderstorm Warning | BOX | Essex, Middlesex, Worcester | 48 min |
| Jul 17, 4:48 PM EDT | Special Marine Warning | BOX | 42 min | |
| Jul 17, 4:49 PM EDT | Severe Thunderstorm Warning | BOX | Plymouth | 26 min |
| Jul 17, 4:50 PM EDT | Severe Thunderstorm Warning | BOX | Essex | 14 min |
| Jul 17, 4:51 PM EDT | Special Marine Warning | BOX | 39 min | |
| Jul 17, 5:04 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex, Norfolk, Worcester | 41 min |
| Jul 17, 5:11 PM EDT | Special Marine Warning | BOX | 64 min | |
| Jul 17, 5:19 PM EDT | Severe Thunderstorm Warning | BOX | Essex, Middlesex, Norfolk, Suffolk, Worcester | 41 min |
| Jul 17, 5:20 PM EDT | Flash Flood Warning | BOX | Hampden, Worcester | 115 min |
| Jul 17, 5:23 PM EDT | Special Marine Warning | BOX | 67 min | |
| Jul 17, 5:34 PM EDT | Severe Thunderstorm Warning | BOX | Norfolk, Plymouth | 26 min |
| Jul 17, 5:38 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex, Norfolk, Suffolk, Worcester | 27 min |
| Jul 17, 5:41 PM EDT | Special Marine Warning | BOX | 49 min | |
| Jul 17, 5:43 PM EDT | Flash Flood Warning | BOX | Bristol, Middlesex, Norfolk, Plymouth, Suffolk, Worcester | 2 hr |
| Jul 17, 5:50 PM EDT | Special Weather Statement | BOX | Plymouth | 40 min |
| Jul 17, 6:09 PM EDT | Special Marine Warning | BOX | 66 min | |
| Jul 17, 6:30 PM EDT | Special Marine Warning | BOX | 60 min | |
| Jul 17, 6:33 PM EDT | Severe Thunderstorm Warning | BOX | Barnstable | 57 min |
| Jul 17, 6:37 PM EDT | Special Weather Statement | BOX | Plymouth | 38 min |
| Jul 17, 7:01 PM EDT | Special Marine Warning | BOX | 59 min | |
| Jul 17, 7:21 PM EDT | Special Weather Statement | BOX | Bristol | 39 min |
| Jul 17, 4:34 PM EDT | Special Weather Statement | BOX | Providence | 41 min |
Nearby
Small Craft Advisories in Massachusetts, 2019Every small craft advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.